Advertisement

Reactions Weekly

, Volume 1710, Issue 1, pp 177–177 | Cite as

Interleukin-2/ipilimumab/pembrolizumab

Various toxicities: case report
Case report
  • 10 Downloads
Author Information

An event is serious (based on the ICH definition) when the patient outcome is:

  • * death

  • * life-threatening

  • * hospitalisation

  • * disability

  • * congenital anomaly

  • * other medically important event

A 42-year-old man developed rhabdomyolysis and necrotising myopathy while receiving interleukin-2, ipilimumab and pembrolizumab. Additionally, he developed hypotension, sinus tachycardia, oliguria, metabolic acidosis, and acute kidney injury while receiving interleukin-2 [not all routes, dosages, duration of treatments to reactions onsets and outcomes stated].

The man, who had metastatic malignant melanoma, started receiving ipilimumab. After four doses of systemic ipilimumab, post-treatment imaging showed disease progression. Subsequently, he was enrolled in a genetically engineered T-cell trial. He received a conditioning regimen of fludarabine and cyclophosphamide, which was followed by low dose IV interleukin-2 at a dose of 72000 U/kg every 8 hours. Due to further disease progression, he was then treated with three doses of pembrolizumab. Post treatment imaging revealed disease progression in his lungs. He then proceeded to treatment with high dose of IV interleukin-2 at a dose of 600000 IU/kg over 15 minutes every 8 hours (day 1−5), which began nine months after receiving his engineered T-cell infusion. During the first course of therapy, he received 10 doses out of 14 doses. Subsequently, he experienced sinus tachycardia, hypotension, oliguria, acute kidney injury and metabolic acidosis. Serum creatinine kinase was initially normal, but later peaked at 641 during the fourth day of treatment without associated symptoms or cardiac findings. Afterwards, he had an uncomplicated recovery and was again admitted to the hospital for cycle 2 of course 1 of interleukin-2 (day 15−19) without complaints and a normal serum creatinine kinase level. After receiving 6 doses of high dose interleukin-2, he presented with diffuse myalgia's and rigors. He developed a rapid increase in creatinine kinase and serum creatinine. An electrocardiogram showed sinus tachycardia. Afterwards, he received two additional doses of high dose interleukin-2. Subsequently, his creatinine kinase increased further to 3900 whereas the myalgia's became more severe despite resolution of his rigors. Thereafter, subsequent doses of interleukin-2 were held. Further investigation showed an elevated level of serum aldolase and urine myoglobin. Urinalysis showed large blood without RBC while serial electrocardiogram showed sinus tachycardia.

The man was treated with supportive care and intravenous hydration with normal saline. Subsequently, he recovered fully from the episode of rhabdomyolysis. Thereafter, he began to receive second course of high dose interleukin-2. After receiving 2 doses of interleukin-2, he again presented with diffuse myalgia's and rapid increase in serum creatinine kinase. He also developed elevated level of serum aldolase and urine myoglobin. Subsequently, further doses of high dose interleukin-2 were held. He again received support with aggressive IV hydration. Thereafter, his clinical symptoms resolved with normalisation of creatinine kinase. The muscle biopsy showed a rare myofiber necrosis and scant endomysial infiltrate and myophagocytosis T-lymphocytes, suggestive of an immune-mediated toxicity causing necrotising myopathy. High dose interleukin-2 was permanently discontinued. Thereafter, he experienced good response and had normal creatinine kinase.

» Editorial comment: Details of this case report have previously been published [see Reactions 1586 p170; 803166875 ].

Author comment: "We describe here the first incidence, to our knowledge, of clinically significant rhabdomyolysis associated with high-dose interleukin-2 after prior treatment with ipilimumab, genetically engineered T-cell therapy and subsequent single agent pembrolizumab in a patient with BRAF wild type metastatic malignant melanoma.""The infiltrate. . .suggestive of an immune-mediated toxicity causing necrotizing myopathy."

Reference

  1. Clark JI, et al. Rhabdomyolysis during high dose interleukin-2 treatment of metastatic melanoma after sequential immunotherapies: A case report. Journal for ImmunoTherapy of Cancer 6: 53, No. 1, 14 Jun 2018. Available from: URL: http://doi.org/10.1186/s40425-018-0370-6 - USA

Copyright information

© Springer Nature Switzerland AG 2018

Personalised recommendations